Wyoming, 2013

High Wind in Wyoming, February 1, 2013

February 1, 2013 · NWS CYS · 6 events in 3 counties and zones

Low pressure moving across Montana generated a brief period of gusty winds over portions of the central and southern Laramie Range and north Snowy Range foothills.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Low pressure moving across Montana generated a brief period of gusty winds over portions of the central and southern Laramie Range and north Snowy Range foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 31, 10:53 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Jan 31, 10:53 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1053 PM MST THU JAN 31 2013

.AVIATION...06Z ISSUANCE...
BROAD AREA OF 6-9 KFT AGL CEILINGS WILL CONTINUE TO MOVE ACROSS
FAR EASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE AIRFIELDS
THROUGH THE THE MORNING HOURS. KLAR AND KCYS WILL SEE HIER LEVEL
CLOUD-COVER OVERNIGHT. CONDITIONS AT KLAR WILL DETERIORATE TO IFR AS
THE NEXT DISTURBANCE PUSHES THROUGH FRIDAY MORNING. WEST TO
NORTHWEST WINDS WILL INCREASE TOMORROW MORNING...WITH GUSTS OF 20
TO 25 KTS ACROSS THE EAST AND 30 TO 35 KTS AT WESTERN TERMINALS BY
THE AFTERNOON. ISOLATED SNOW SHOWERS WILL DEVELOP AFTER 19Z FROM
NORTH TO SOUTH ACROSS THE PLAINS...AND AFTER 16Z OUT WEST. LIKELY
SEE MVFR CONDITIONS IN THESE SHOWERS IF THEY IMPACT THE TERMINALS.
THE MOUNTAIN TOPS WILL REMAIN OBSCURED ACROSS THE SNOWY AND SIERRA
MADRE RANGE.

&&

.PREV DISCUSSION... /ISSUED 951 PM MST THU JAN 31 2013/

UPDATE...
QUASISTATIONARY BOUNDARY THAT HAS MEANDERED ACROSS THE EASTERN
PLAINS OVER THE PAST FEW DAYS IS BEGINNING TO SHOW SIGNS OF
RETREATING EAST...TAKING THE COLD AIR MASS EAST WITH IT. WINDS
HAVE STRUGGLED SO FAR THIS EVENING...BUT WITH GRADIENTS STILL
FORECAST TO TIGHTEN LATER TONIGHT...EXPECT THESE WINDS TO INCREASE
AFTER MIDNIGHT. NOT AN IDEAL HIGH WIND EVENT AND WITH LLVL
GRADIENT MAGNITUDES ON THE LOW SIDE OF CRITICAL THRESHOLDS...
EXPECT SPEEDS TO BE MARGINAL. OTHERWISE...WILL SEE LIGHT SNOW
CONTINUE ACROSS THE SNOWY/SIERRA MADRE AND NORTHERN LARAMIE RANGES
TONIGHT. WITH FAIRLY NEUTRAL TEMPERATURE ADVECTION OVERNIGHT AND
THE PRESENCE OF CLOUD-COVER SHOULD SEE TEMPERATURES REMAIN FAIRLY
STEADY AND IN SOME CASES RISE SLIGHTLY THROUGH SUNRISE. HAHN

PREV DISCUSSION... /ISSUED 253 PM MST THU JAN 31 2013/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

FORECAST CHALLENGES DEAL WITH TEMPERATURES AND WINDS TONIGHT
THROUGH FRIDAY.

CURRENTLY...FRONTAL BOUNDARY LAYING UP AGAINST THE LARAMIE RANGE
THIS AFTERNOON. HAS BEEN WAFFLING BACK AND FORTH HERE AT CHEYENNE.
DID HAVE NORTHEAST WINDS AROUND 11 AM THIS MORNING AS THE FRONT
MOVED INTO THE AREA...NOW LOOKS LIKE THE FRONT MAY HAVE SHIFTED A
LITTLE EAST AND WE ARE SEEING NORTHWESTERLY WINDS. PLAYING HAVOC
ON AFTERNOON TEMPERATURES WITH 16 DEGREES BEING REPORTED AT
CHADRON...LIKELY THEIR HIGH TODAY AND FOR US HERE AT CHEYENNE...WE
HAVE BEEN BOUNCING BETWEEN THE UPPER 20S TO NOW 40 DEGREES AT 2
PM. ARCTIC HIGH BEHIND THE FRONT OVER WESTERN NORTH DAKOTA.
CURRENT TEMPERATURES IN BISMARK AT 2 PM IS 8 BELOW ZERO. OFF TO
THE WEST OF THIS FRONT...SEEING ONE MORE SURGE OF MOISTURE
TRACKING INTO SOUTHWEST CARBON COUNTY.

FOR TONIGHT...BEGINNING TO SEE THE FRONT SHIFTING EASTWARD INTO
THE PANHANDLE AS 700MB WINDS BEGIN TO INCREASE WEST OF THE LARAMIE
RANGE. LATEST WRKHGT PRODUCTS SHOWING A SIGNIFICANT INCREASE IN
850MB CRAIG TO CASPER HEIGHT GRADIENT...CLIMBING TO 60MTRS BY 06Z.
700MB HEIGHT GRADIENT NOT ALL THAT STEEP...ACTUALLY DECREASING TO
50MTRS BY 06Z FROM 64 MTRS THIS AFTERNOON. STILL...THINK THE
POTENTIAL FOR STRONG WINDS ARE THERE FOR OUR WIND PRONE AREAS.
LATEST GFS MSL PRESSURE CHANGE FORECAST SHOWING 6 HOUR PRESSURE
RISES ON THE ORDER OF 5 MBS OUT OVER CARBON COUNTY...AT THE SAME
TIME....LOOKING AT 4 MB PRESSURE FALLS OVER NORTHEASTERN WYOMING.
CONFIDENCE HIGH ON HITTING WARNING WINDS AT ARLINGTON...BUT NOT
QUITE SO HIGH FOR VEDAUWOO AND BORDEAUX AS WIND DIRECTION MAY BE
MORE OUT OF THE NORTHWEST. GIVEN THEIR CURRENT WINDS IN THE
SOUTHERN LARAMIE RANGE...35G43MPH AT VEDAUWOO...DO NOT THINK I HAD
MUCH OF A CHOICE OTHER THAN TO ADD THEM IN THE WARNING.

BY FRIDAY AFTERNOON...CURRENT FRONTAL BOUNDARY FORECAST TO BE WELL
EAST OF THE CWA IN CENTRAL NEBRASKA. ONE MORE LITTLE SHOT OF
MOISTURE IN THE NORTHWESTERLY FLOW SHOULD BRING SOME SNOW TO THE
MOUNTAINS WEST OF THE LARAMIE RANGE. GFS ACTUALLY SHOWING QPF OVER
EASTERN PORTIONS OF THE CWA AS WELL...BUT GIVEN THE DOWNSLOPING
DIRECTION OF THE WINDS...WENT AHEAD AND TRIMMED THOSE POPS OUT OF
THE FORECAST FOR EXTREME SOUTHEAST WYOMING.

STAY IN NORTHWESTERLY FLOW THROUGH THE WEEKEND WITH SLOWLY WARMING
TEMPERATURES. BY SUNDAY MORNING...700MB TEMPERATURES LOOK TO CLIMB
TO -2 TO -4C. THIS SHOULD EQUATE TO UPPER 40 HIGHS EAST OF THE
LARAMIE RANGE...MID 30S WEST. GIVEN THE SNOW PACK OUT WEST
THOUGH...I MAY BE TOO HIGH ON TEMPERATURES FOR RAWLINS AND LARAMIE.

LONG TERM...SUNDAY THROUGH THURSDAY...DRY NORTHWEST FLOW WILL BE
OVERHEAD SUNDAY THROUGH TUESDAY...WITH THE JET BECOMING MORE ZONAL
BY MIDWEEK. A NUMBER OF WEAK SHORTWAVES WILL MOVE ACROSS THE
AREA IN THIS FLOW PATTERN...BUT NOT MUCH MOISTURE WILL BE
ASSOCIATED WITH THESE WAVES. LOOKING MOSTLY AT MODERATE WEST WINDS
IN THE FAVORED WIND PRONE AREAS OF SOUTHEAST WYOMING SUNDAY
THROUGH EARLY TUESDAY WITH GUSTS GENERALLY RANGING FROM 45 TO 55
MPH AT TIMES THROUGH THIS PERIOD. SFC WINDS WILL EASE AND TURN TO
THE SOUTH ACROSS THE FORECAST AREA ON TUESDAY AS SFC PRESSURE
FALLS OCCUR AHEAD OF A SHORTWAVE MOVING ACROSS THE NORTHERN
ROCKIES AND PLAINS IN THE ZONAL FLOW PATTERN. THE LEESIDE SFC
PRESSURE TROUGH WILL THEN DEEPEN AHEAD OF THIS FEATURE ON TUE
NIGHT AND WEDNESDAY...SO EXPECTING SFC WINDS TO INCREASE AND SHIFT
BACK TO THE WEST ON WEDNESDAY. MODELS INDICATE MORE DEEP LAYER
MOISTURE WILL BE ASSOCIATED WITH THIS WAVE SO COULD SEE SOME
MOUNTAIN SNOWS SHOWERS WEDNESDAY AND WEDNESDAY NIGHT. THE WARMEST
DAY OF THE PERIOD WILL BE ON WEDNESDAY AS THE LEESIDE TROUGH
DEEPENS AND DOWNSLOPE WARMING OCCURS. LOOKING AT UPPER 50S TO LOW
60S ACROSS THE EASTERN PLAINS...WITH 40S OUT WEST.

FIRE WEATHER...

STRONG WINDS EXPECTED TO DEVELOP TONIGHT AND PERSIST THROUGH
FRIDAY MORNING. HIGH WIND WARNINGS HAVE BEEN POSTED FOR OUR WIND
PRONE AREAS OF ARLINGTON...BORDEAUX AND VEDAUWOO WHERE GUSTS
EXCEEDING 60 MPH ARE LIKELY. ELSEWHERE...WIND GUSTS TO 50 MPH ARE
LIKELY THIS EVENING THROUGH FRIDAY. WARMER AND DRIER WEATHER FOR
THE WEEKEND WITH AFTERNOON HUMIDITIES FALLING INTO THE LOW 20
PERCENT RANGE BY SUNDAY AFTERNOON.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 11 AM FRIDAY FOR WYZ106-WYZ110-WYZ116.
NE...NONE.

&&

UPDATE/AVIATION...HAHN
SHORT TERM/FIRE WEATHER...CLAYCOMB
LONG TERM/AVIATION...RJM
Hazardous weather outlook, Jan 31, 11:19 AM MST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1119 AM MST THU JAN 31 2013

WYZ101>119-011830-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1119 AM MST THU JAN 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL CONTINUE FOR THE SNOWY AND SIERRA MADRE RANGES
THIS AFTERNOON AND EVENING. SNOW ACCUMULATIONS OF 2 TO 5 INCHES
CAN BE EXPECTED. WEST TO SOUTHWEST WINDS WILL INCREASE TONIGHT FOR
OUR WIND PRONE AREAS OF ARLINGTON...BORDEAUX AND VEDAUWOO. A HIGH
WIND WATCH HAS BEEN ISSUED FOR THESE AREAS FROM 11 PM THIS
EVENING THROUGH 11 AM FRIDAY WHERE SUSTAINED WINDS OF 35 TO 45 MPH
WITH GUSTS TO 65 MPH ARE POSSIBLE. ELSEWHERE...WINDS WILL GUST TO 50 MPH
OUTSIDE THE MOUNTAINS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL CONTINUE THROUGH THE MORNING AREA FOR
ARLINGTON...BORDEAUX AND VEDAUWOO FRIDAY WHERE WIND GUSTS TO 65
MPH ARE POSSIBLE.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-011830-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1119 AM MST THU JAN 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 1, 1:51 AM MST to 2:51 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
February 1, 1:51 AM MST to 3:46 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
February 1, 2:51 AM MST to 3:51 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
February 1, 4:15 AM MST to 5:30 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
February 1, 5:05 AM MST to 6:05 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
February 1, 10:15 AM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at DALEWS measured a wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427643, 427644, 427642, 427645, 427641, 427646.